Texas, 2013

Flash Flooding in Texas, October 31, 2013

October 31, 2013 · NWS SHV · 7 events in 6 counties and zones

A deep upper level trough moved out of the Inter-Mountain West and into the Southern Plains on October 31st. This resulted in strong southwest flow aloft which opened up the Lower Mississippi River Valley for deep tropical moisture from not only the Gulf of Mexico but also the Eastern Pacific.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A deep upper level trough moved out of the Inter-Mountain West and into the Southern Plains on October 31st. This resulted in strong southwest flow aloft which opened up the Lower Mississippi River Valley for deep tropical moisture from not only the Gulf of Mexico but also the Eastern Pacific. Precipitable Water values for the region were above the 99th percentile value for late October. The end result was very heavy rainfall with widespread rainfall amounts of 3 to 5 inches across Northeast Texas with isolated amounts upwards of 8 to 10 inches for the entire event. This resulted in widespread flooding...especially south of the Interstate 20 corridor of Northeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 30, 9:03 PM CST, 5 hours 37 minutes earlier.

Area forecast discussion, Oct 30, 9:03 PM CST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1003 PM CDT WED OCT 30 2013

.DISCUSSION...

WE HAVE UPDATED THE FLASH WATCH TO INCLUDE DEEP EAST TEXAS...NO
CHANGES WERE MADE TO THE VALID TIME. WIDESPREAD RAIN SHOWERS AND
ISOLATED THUNDERSTORMS CONTINUE ACROSS THE AREA THIS EVENING. THE
THUNDERSTORM ACTIVITY HAS MAINLY BEEN JUST SOUTH OF I20 IN EAST
TEXAS...AND THIS IS WHERE THE HIGHEST RAINFALL TOTALS ARE LOCATED.
RADAR ESTIMATES HAVE BEEN FAIRLY CLOSE TO ASOS READINGS...WITH 1
TO 2 INCHES BEING COMMON ACROSS THE AREA...WITH ISOLATED AMOUNTS
NEAR 4 INCHES. A WARM FRONT IS LOCATED JUST SOUTH OF I20 AND THE
THUNDERSTORM ACTIVITY SHOULD CONTINUE TO BE FOCUSED ON THIS
BOUNDARY UNTIL THE COLD FRONT COMES INTO PLAY AFTER MIDNIGHT.
FORCING ALONG THE COLD FRONT SHOULD HELP INCREASE MORE THUNDERSTORM
ACTIVITY ACROSS THE AREA LATER TONIGHT. POPS HAVE BEEN RAISED IN
THE EVENING PACKAGE ALONG WITH LOWERING TEMPS TO NEAR OR JUST
BELOW CURRENT READINGS. THE UPDATED ZFP WILL BE OUT SHORTLY.

ELEVEN

&&

.AVIATION...

WITH AN ABUNDANT SUPPLY OF GULF AND PACIFIC MOISTURE SPREADING
ACROSS THE FOUR STATE REGION AND A SERIES OF UPPER DISTURBANCES
RIDING IN THE SOUTHWEST FLOW PATTERN ALOFT AHEAD OF AN APPROACHING
TROUGH OF LOW PRESSURE...MVFR/IFR CATEGORIES WILL PREVAIL. PERIODS
OF VFR WILL OCCUR...BUT SHORT LIVED DUE TO WIDESPREAD RAIN AND
EMBEDDED THUNDERSTORMS EXPECTED UNTIL PASSAGE OF THE UPPER TROUGH
AXIS AND A DRYING FROM PASSAGE OF A COLD FRONT ON THURSDAY FROM WEST
TO EAST. SFC WINDS WILL BE SOUTH 7 TO 14 KT WITH HIGHER GUSTS DUE
TIGHT PRESSURE GRADIENT OVERNIGHT...THEN INCREASING FROM THE
SOUTHWEST TO WEST WITH APPROACH OF COLD FRONT EARLY TO MID MORNING
THURSDAY AND THEN WEST TO NORTHWEST DURING THE AFTERNOON. /06/

&&

.UPDATED POINT TEMPS/POPS...
SHV  66  79  52  76  47 / 100  90  10  10   0
MLU  67  74  54  75  48 /  70  90  20  10   0
DEQ  64  77  47  75  44 / 100  60  10   0   0
TXK  64  76  51  75  46 / 100  80  10  10   0
ELD  68  74  49  75  46 / 100  90  20  10   0
TYR  66  80  51  77  48 / 100  60  10   0   0
GGG  65  81  49  77  47 / 100  80  10  10   0
LFK  70  82  51  78  47 /  70  90  10  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070-071.

LA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING
     ZONES: LAZ001-002.

OK...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

11/06
Hazardous weather outlook, Oct 30, 10:58 AM CST, 15 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1158 AM CDT WED OCT 30 2013

ARZ072-073-LAZ003>006-010>014-017>022-TXZ152-153-165>167-311700-
COLUMBIA-UNION AR-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
1158 AM CDT WED OCT 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS OF MOSTLY LIGHT TO MODERATE RAIN...WILL INCREASE
ACROSS THE AREA THIS AFTERNOON. BY LATE TONIGHT...WIDESPREAD
SHOWERS AND THUNDERSTORMS...LIKELY WITH LOCALLY HEAVY
RAINFALL...AND POSSIBLY STRONG GUSTY WINDS...WILL SLOWLY MOVE INTO
THE REGION FROM THE WEST...AS A STRONG UPPER LEVEL DISTURBANCE
APPROACHES THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORMS WILL BECOME MORE WIDESPREAD BY THURSDAY MORNING...
AS THE APPROACHING COLD FRONT AND UPPER LEVEL DISTURBANCE FINALLY
BEGIN TO MOVE THROUGH. THE STRONG FORCING ASSOCIATED WITH THE COLD
FRONT...COUPLED WITH STRONG WIND SHEAR AND UPPER LEVEL SUPPORT
WILL BRING THE RISK FOR SEVERE THUNDERSTORMS...MAINLY ALONG AND
SOUTH OF A MINEOLA TEXAS...TO TEXARKANA...TO HOPE ARKANSAS LINE.
DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE PRIMARY
CONCERNS...ALONG WITH THE THREAT OF LOCALIZED FLOODING OF POOR
DRAINAGE AREAS. THUNDERSTORMS WILL BEGIN MOVING OUT OF THE REGION
BY THURSDAY AFTERNOON...WITH MORE CHANCES FOR THUNDERSTORMS
RETURNING BY NEXT WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS SHOULD NOT BE NEEDED THROUGH
TONIGHT.

ARZ050-051-059>061-070-071-LAZ001-002-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>151-311700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
CADDO-BOSSIER-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-
1158 AM CDT WED OCT 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE FOR MUCH OF THE
AFTERNOON...BEFORE SUBSIDING SOMEWHAT BY LATER IN THE EVENING. HOWEVER...
AS A STRONG UPPER LEVEL DISTURBANCE APPROACHES THE
REGION...WIDESPREAD SHOWERS AND THUNDERSTORMS CONTAINING  HEAVY
RAINFALL WILL MOVE BACK INTO THE REGION LATER TONIGHT. FLASH
FLOODING...ESPECIALLY OF LOW LYING AND POOR DRAINAGE AREAS...WILL
BE POSSIBLE. ADDITIONALLY...WHILE WIDESPREAD SEVERE THUNDERSTORMS
ARE NOT EXPECTED...A FEW STORMS MAY PRODUCE DAMAGING WINDS

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

WIDESPREAD THUNDERSTORMS WILL CONTINUE THROUGH MID DAY THURSDAY...
AS THE APPROACHING COLD FRONT FINALLY BEGINS TO MOVE THROUGH. THE
PRESENCE OF THE COLD FRONT MAY ENHANCE THE RISK FOR SEVERE
THUNDERSTORMS...MAINLY ALONG AND SOUTH OF A MINEOLA TEXAS...TO
TEXARKANA...TO HOPE ARKANSAS LINE. DAMAGING WINDS AND A REMOTE
POSSIBILITY OF ISOLATED TORNADOES WILL BE THE PRIMARY
CONCERNS...ALONG WITH THE ONGOING FLASH FLOODING THREAT.
THUNDERSTORMS WILL BEGIN MOVING OUT OF THE REGION BY THURSDAY AFTERNOON
...WITH MORE CHANCES FOR THUNDERSTORMS RETURNING BY NEXT WORK
WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS...IS NOT ANTICIPATED AT THIS TIME...THROUGH
TONIGHT.

VII

The radar

The Shreveport radar (KSHV), 99 km away, was scanning. The volume nearest the first event began at 08:41 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Rusk

When
October 31, 2:40 AM CST to 4:45 AM CST
Where
Rusk County, 1.41 mi ENE of Mt Hope to 3.68 mi ESE of Henderson Rusk Co Ar
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.190, -94.849

Numerous roads were flooded and closed throughout the county. FM 3053 was flooded with 3-5 feet of water across it. Industrial Drive near Hwy. 79 was flooded with 4 feet of water. Flooding was also resulted in a sinkhole on CR 379D south of Henderson.

Flash Flood, Cherokee

When
October 31, 2:40 AM CST to 4:45 AM CST
Where
Cherokee County, 0.37 mi NE of Cuney to 2.18 mi WNW of Reese
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.034, -95.416

FM. 855 between Hwy. 175 and FM. 3198 was closed due to flash flooding.

Flash Flood, Smith

When
October 31, 4:40 AM CST to 4:45 AM CST
Where
Smith County, 0.92 mi WNW of Flint to 0.84 mi NNW of Flint
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.205, -95.365

A car was stalled in high water on FM. 2868 near the Flint community.

Flash Flood, Nacogdoches

When
October 31, 5:00 AM CST to 7:00 AM CST
Where
Nacogdoches County, 0.37 mi NNW of Etoile to 0.02 mi ENE of Etoile
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.385, -94.433

CR. 460 was flooded and closed with 2 feet of water over the roadway.

Flash Flood, Nacogdoches

When
October 31, 5:00 AM CST to 7:00 AM CST
Where
Nacogdoches County, 4.43 mi E of Etoile to 1.94 mi E of Etoile
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.384, -94.355

FM. 95 between Hwy. 103 East and Hwy. 21 East was closed due to flooding.

Flash Flood, Angelina

When
October 31, 5:00 AM CST to 7:00 AM CST
Where
Angelina County, 2.38 mi NNW of Gilbert to 1.9 mi SSW of Huntington
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.331, -94.837

Several roads were closed due to high water across the county.

Flash Flood, San Augustine

When
October 31, 5:00 AM CST to 7:00 AM CST
Where
San Augustine County, 1.25 mi SW of Bland Lake to 1.38 mi SE of Bland Lake
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.566, -94.133

FM. 1277 about a half mile south of Spur 85 was closed due to flooding. FM. 3230 two miles north of San Augustine was also flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476086, 476090, 476092, 476093, 476094, 476095, 476096.